PDA

View Full Version : Plaquenil and Vision



megB
08-14-2012, 07:44 AM
I have been taking Plaquenil for over a year and a half now. I know that it can affect vision so I have been going to the eye doctor. She says all my tests related to the Plaquenil are fine. However, my eyesight has gotten worse. She said it has nothing to do with the Plaquenil and my Rheumatologist is aware of it as well and doesn't seem concerned. However, I used to have perfect vision and although my eyesight isn't awful, I cannot see well in the distance. All the websites I look at state that if there are any changes in your vision, and one specifically mentioned distance vision, you should stop taking it immediately. I went a couple months ago and one eye was worse again. I do have a job where I stare at computers for most of the day, but I was doing that before I started taking the Plaquenil and nothing happened. But neither doctor seems concerned so am I worrying about nothing?

Derrie
08-14-2012, 08:46 AM
Hi, Meg,

There are a lot of reasons why vision gets worse beyond Plaquenil. Plaquenil causes a specific type of damage -- called hydroxychloroquine retinopathy -- that is caused by toxic build-up of the drug on your retina. This damage generally causes you to have patchy vision loss. Plaquenil does not generally cause simple nearsightedness (which is when you can't see things far away very well).

A useful site is located here, and contains a grid to help check for patchy vision loss: http://www.sw-eng.com/plaquenil-eyes.html -- my ophthalmologist gave me a similar grid to keep on my fridge to occasionally check my eyes.

Also, it is worth noting that plaquenil toxicity is rare and usually only occurs after you have been taking the drug for a long time. I would guess that your nearsightedness is more likely just an unrelated thing. I am nearsighted. Some of us just are. And sometimes it comes on randomly.

However, if you are concerned, it is always worth getting a second opinion. Perhaps call around to find an ophthalmologist who has a lot of Plaquenil eye exam experience. But I think if two ophthalmologists and your rheumatologist concur that Plaquenil is not the cause of your nearsightedness, you are good to stay on the drug, and you should make an appointment to get fitted for glasses (or contacts).

jmail
08-14-2012, 05:02 PM
I'm no "expert" by any stretch of imagination, especially in light of the fact that I did plaq for 3 weeks, then had to quit because of an allergic reation to something (probably not plaqeunil) but, from what I remember of a couple conversations with the rheumy & my pcp both, you usually don't have to even begin to worry about the eyes until at least 7 years with plaquenil, with the "average" (what's their definition of average??) being 10 years. Where they get their data from, I don't know. They told me that if a person were to have issues, it'd be right away, and an allergic one. Not to say that it can't happen sooner, but... They told me that "damage" from plaquenil is easy enough to spot early, just so long as you go to the eye guy regularly.

As to working with computers, it may just be co-incidence, but we started getting computers put in front of us where I work about 20 years ago, and by the time the turn of the century came (sounds so long ago, eh?), all of our work was on computers. That was my early to mid-40's, so it might just be an age thing with me, but I started losing my close-in sight about then... The main problem with working with computers is that constant looking at something at the same distance. You definitely have to take breaks from it, and go "exercise" your eyes so that they get used to that back and forth focusing stuff, like in "real life", ya know?... lol - play some baseball or something... tic

Sallie
09-04-2012, 08:55 PM
If it eases your mind at all, I have taken 400 mg Plaquenil daily for 33 years, and have had no damage to my eyes in all that time. Just keep up with your regular eye exams/visual fields exams. Good luck.

Nonna
09-05-2012, 03:54 AM
Our vision changes with age; some sooner than others whether it's related to plaquinel, age or even the Lupus, it does change. I have found that working on the computer is telling also. I take it as part of life.

Hugs and good thoughts

The Survivor
09-05-2012, 10:46 AM
This might be a bit off topic, but I was wondering if Plaquenil helps with not only joint pain but muscle spasms/cramps as well?

tgal
09-05-2012, 11:32 AM
This might be a bit off topic, but I was wondering if Plaquenil helps with not only joint pain but muscle spasms/cramps as well?

For many of us Plaquenil helps with a great deal of the Lupus related symptoms. I know my cramps got better when I started plaquenil (about 5 months later) however they come back when I flare.

Mica
09-05-2012, 12:42 PM
I actually understand this, i'm already having damage to my eyes because of the plaquenil and prednisone. I was referred to a specialist but I could't afford it. Hopefully my eyes don't get too damaged by the time I actually get around to see that specialist. I understand your concerns because you have all this crap with lupus to deal with and the last thing you need is your eyesight to go bad.

LindaJ
09-07-2012, 07:33 PM
HI! I took prednisone for a long time and I am wondering if it is the cause of me having 'drusin' which are precursers to macular degeneration. I also have cataracts which are not bothering my vision at all. Both have been in my eyes since I was a teen which was when I got Lupus and took lots of prednisone. In fact, a retina specialist just recommended to take me off of Plaquenil bacause I have so much going in my eyes that she said if I got Plaquenil toxicity, it would not be noticed!! I am curious when effects do you have that you are calling damage? I do have some blind spots that I only notice in dim morning light looking into the dark. I also see a crescent shaped spot that seems to 'sparkle' if I am in ultra violet light. Otherwise, I'm ok......hopefully for a long time to come.
'

steve.b
09-07-2012, 11:06 PM
linda,
i too have spent a fair amount of my time with eye specialists.
i have cataracts, but am not having them removed at present.

i have learnt what causes and how cataracts are formed.
your description of your eye issues sounds like you should concider seeing your eye specialist again.

having blind spots, and cresent sparkles is not normal.
these descriptions should help your eye specialist narrow what tests are appropriate for you.

please consider seeing a specialist again.

magistramarla
09-08-2012, 02:01 PM
This might be a bit off topic, but I was wondering if Plaquenil helps with not only joint pain but muscle spasms/cramps as well?
Hi Survivor,
I've been taking Plaquenil since the spring of 2009. I think that is has helped with the joint pain immensely, but my muscle pain and spasms have continued to get worse. I was on MTX for 18 months, and that helped the skin problems a lot, but still didn't help with the muscles.
The docs seem really stumped when it comes to my muscle issues.
Hugs,
Marla